Alert archive / South Carolina / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 81, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at Aug 1, 2002, 4:52 PM EDT for Colleton County, South Carolina. It was in force for 23 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 1, 2002, 4:52 PM EDT (20:52 UTC)
- Expired
- Aug 1, 2002, 5:15 PM EDT
- In force
- 23 min
- Issued by
- NWS Charleston, SC
- Area
- Whole counties
County Colleton County, SC
The radar
The Charleston,SC radar (KCLX), 42 km from the middle of the area, began a volume at 20:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 1, 5:05 PM EDT | Thunderstorm Wind 50 E | Islandton, SC | Numerous trees, large limbs, and power lines were down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 8.9 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 303 J/kg
- Mixed-layer CIN
- -64 J/kg
- Mixed-layer LCL
- 738 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- 38 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
190 WUUS52 KCHS 012052 SVRCHS SCC029-012115- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHARLESTON SC 451 PM EDT THU AUG 1 2002 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN COLLETON COUNTY IN SOUTHERN SOUTH CAROLINA... * UNTIL 515 PM EDT. * AT 451 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM NEAR RITTER...OR ABOUT 8 MILES SOUTH OF WALTERBORO...MOVING SOUTHWEST AT 10 MPH. * SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... HENDERSONVILLE. WHITE HALL. THIS IS A DANGEROUS SEVERE THUNDERSTORM. IF YOU ARE NEAR ITS PATH YOU SHOULD PREPARE FOR VERY LARGE HAIL AND STRONG DAMAGING STRAIGHT LINE WINDS. VEHICLES AND MOBILE HOMES ARE NOT SAFE. GO TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING UNTIL THE STORM HAS PASSED. $$ LAT...LON 3274 8051 3282 8066 3283 8089 3268 8077
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 4:00 PM EDT, 52 minutes earlier.
Area forecast discussion, Aug 1, 4:00 PM EDT, 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON SC 400 PM EDT THU AUG 1 2002 SCT TSRA FIRING ACRS FA THIS AFTN. PLENTY OF AMS MSTR AND INSTABILITY FOR SCT CONVECTION THIS EVE. ISOLD SVR STORMS WILL BE PSBL EARLY. WK UPR TROF AND SFC TROF WILL RMN ACRS FA ENHANCING CONVECTIVE POTL AS WELL...CONTG INTO THE WEEKEND. WILL HAVE SLGTLY HIER POPS GA CNTYS TNGT AS CONVECTION FIRES LT THIS AFTN OR MOVES SWWD FM SC CNTYS. QUITE A DIFFERENCE BETWEEN AVN AND ETA MODELS REGARDING AMT OF AMS DRYING OVR THE NXT CPL DAYS. ETA APRS TOO DRY. WILL LEAN MORE TWD AVN MODEL. WILL HAVE CHC POPS FOR ENTIRE AREA FRI WITH HIER VALUES ACRS GA CNTYS WITH BTR AMS MSTR AVBL. POPS TAPER TO SLGT CHC AREAWIDE FOR FRI NGT...THEN CHC POPS DURG THE DAY ON SAT ALL BUT NW TIER CNTYS WITH LESS OVERALL AMS MSTR. EXTDD...H5 RDG BLDS TO THE NW ACRS MID MS VLY WITH WEAK LOW PRES TO THE SE ACRS ATLC WATERS. ALTHOUGH AVN MODEL MAY BE OVERDONE IN SFC LOW DVLPMT IN NE GULF WITH SFC TROF EXTDG NEWD ALG SERN US CST...WILL ACCOUNT FOR THIS PSBLTY WITH CHC POPS FOR ALL BUT NW TIER FOR SUN...OTRW NEAR NORMAL TEMPS AND SLGT CHC DIURNAL POPS MON THRU THU ACRS THE AREA. MARINE...WILL MAKE A FEW CHANGES TO THE PREVIOUS FCST MAINLY TO WIND DIRECTION. WINDS CURRENTLY VARIABLE WITH SPEEDS AROUND 10 KT OR LESS. SEAS ABOUT 2 FT. WINDS SHOULD BECOME NE LATER TONIGHT THEN SHOW THE USUAL DIURNAL SHIFTS OF BECOMING ONSHORE IN THE AFTERNOON THEN BACKING TO NE AT NIGHT WITH A MINOR SURGE. WILL DELAY SHIFT OF WINDS AROUND TO SRLY UNTIL SUN MORE IN LINE WITH THE ETA. SEAS EXPECTED TO REMAIN AT 4 FT OR LESS THROUGH THE PERIOD. STILL SOME QUESTION AS TO HOW THINGS WILL PAN OUT IN THE EXTENDED WITH THE COASTAL TROF. COULD SEE STRONGER WINDS IN THE COASTAL WATERS IF THEY PINCH OFF DUE TO THE TROF. AT THIS POINT...THINK AVN IS A BIT STRONG. FCSTID =22 CHS 72 90 72 91 / 30 30 20 30 SAV 73 90 72 92 / 40 40 20 30 CHL 75 89 75 89 / 30 30 20 30 NBC 73 90 72 90 / 30 30 20 30 RBW 72 91 70 92 / 30 30 20 20 MHP 73 90 72 92 / 40 40 20 30 .CHS... GA...NONE. SC...NONE. JAC/SLF
In the hours before
Special weather statement, Aug 1, 4:08 PM EDT, 44 minutes before
SCZ040-042>044-047>050-012100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 408 PM EDT THU AUG 1 2002 ...STRONG THUNDERSTORMS DEVELOPING ACROSS SOUTHERN SOUTH CAROLINA... AT 408 PM EDT NATIONAL WEATHERS SERVICE DOPPLER RADAR INDICATED SEVERAL CLUSTERS OF STRONG THUNDERSTORMS DEVELOPING ACROSS SOUTHERN SOUTH CAROLINA. THROUGH 5 PM...THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS THE AREA...MAINLY ACROSS DORCHESTER...WESTERN CHARLESTON...COLLETON AND BEAUFORT COUNTIES. THESE STORMS WILL CONTAIN CLOUD TO GROUND LIGHTNING...WIND GUSTS TO 50 MPH AND SMALL HAIL. AN ISOLATED THUNDERSTORM WITH DAMAGING WINDS AND LARGE HAIL IS ALSO POSSIBLE. MOVE INDOORS WHEN THUNDERSTORMS ARE OCCURRING. DO NOT STAND BY WINDOWS. UNLESS IT IS AN EMERGENCY...AVOID USING TELEPHONES AND ELECTRICAL APPLIANCES UNTIL THE STORMS HAVE PASSED. STAY TUNED TO NOAA WEATHER RADIO...TV OR YOUR LOCAL NEWS SOURCE FOR THE LATEST WARNING INFORMATION FROM THE NATIONAL WEATHER SERVICE. ST
The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 3:50 PM EDT | Severe Thunderstorm Warning | CHS | Berkeley | 40 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.